Iowa, 2010

Flash Flood and Damaging Winds in Iowa, July 17 to 18, 2010

July 17 to 18, 2010 · NWS FSD · 20 events in 3 counties and zones

Thunderstorm winds caused widespread damage in part of northwest Iowa, especially in the Spirit Lake and Okoboji areas in Dickinson County, during the late evening of July 17th. The thunderstorms also caused flash flooding at Spirit lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$865,000
Crop damage
$400,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorm winds caused widespread damage in part of northwest Iowa, especially in the Spirit Lake and Okoboji areas in Dickinson County, during the late evening of July 17th. The thunderstorms also caused flash flooding at Spirit lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 17, 2:15 PM CST, 7 hours 5 minutes earlier.

Area forecast discussion, Jul 17, 2:15 PM CST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT SAT JUL 17 2010

.DISCUSSION...

PRETTY GOOD CAP IN PLACE WITH 13 TO 15 DEG CELSIUS AIR AT 70H OVER
MOST OF SOUTHEAST SOUTH DAKOTA.  THE QUESTION FOR THIS EVENING IS
WILL THE CAP BREAK WITH SOME LOCATIONS APPROACHING CONVECTIVE TEMP
OR WILL IT WAIT FOR FRONT AND INTERACTION WITH STORMS TO OUR NORTH?
ATTM...I DON'T FEEL CONFIDENT THAT THE CAP WILL BREAK EVEN THOUGH
HR3 MODEL SHOWS CONVECTION INITIATION IN CENTRAL SOUTH DAKOTA ALONG
FRONT.  REASONING FOR NOT FOLLOWING HR3 IS THAT IT ALREADY SHOWS
CONVECTION SHOULD BE OCCURRING AT 19Z IN PORTIONS OF THE AREA WHICH
HASNT OCCURRED.  EXPECT CONVECTION TO DEVELOP AFTER 00Z AS FRONT
IMPINGES ON THE AREA AND STORMS TO NORTH START TO INFLUENCE THE
AREA.  SEVERE THREAT WILL CONTINUE BUT BY THE TIME IT REACHES OUR
CWA IT MAY BE MORE A WIND THREAT THAN ANYTHING ELSE.  TORNADO AND
HAIL THREAT ONLY POSSIBLE WITH INITIAL DEVELOPMENT AND MORE FAVORED
TO THE NORTH OF CWA.

AFTER FRONT PUSHES THRU TONIGHT...SFC HIGH WL SETTLE OVR THE CWA ON
SUN PRODUCING MILD TEMPS AND LESS HUMIDITY. PBLY WL SEE SOME CU
DEVELOP DURING THE DAY SO WL GO WITH PC SKIES.

LATE SUN NITE AND MON BECOME A PBLM AS MODELS DIFFER ON STRENGTH OF
S/W. BOTH EC AND NAM WEAKER AND BASICALLY KEEP PRECIP ACRS FAR WRN
CWA WHILE BOTH GEM AND GFS PROGRESS THIS WAVE ACRS CWA DURING THE
DAY ALONG WITH SCT RW/TRW. ALSO BOTH NAM AND EC KEEP LOW LEVELS DRY
AND THUS PRODUCE NO RAIN E OF JAMES RVR. WITH THE UNCERTAINTY OF
THIS WAVE WILL KEEP CHC OF RW/TRW SPREADING W TO E ACRS CWA MON INTO
MON EVE. WITH ELY FLO AND CLOUD COVER...EXPECT TEMPS TO BE BLO NORM
ACRS CWA ON MON.

AFTER MON...FNT STALLS FM E TO W ACRS NEB AND IA WITH PERIODIC WAVES
MOVING EWD ACRS THE PLAINS. THIS IS A GOOD SET UP FOR NOCTURNAL AND
EARLY MORN STORMS JUST ABOUT EVERY DAY IN THE FCST PD. THE BEST CHC
WL BE ACRS SRN CWA CLOSER TO BNDRY BUT IF FNT LIFTS A LITTLE FURTHER
N...THEN ALL OF CWA WL HAVE DECENT CHANCES OF RAIN. SO FOR NOW WL GO
CHC POPS DURING THE NIGHTIME HOURS...TRIMMING BACK TO SLIGHT CHC
DURING THE DAY. TEMPS EXPECTED TO BE CLOSER TO NORM FOR TUE INTO
SAT...BUT ANY COMPLEX THAT DEVELOPS DURING THE NIGHTIME HOURS WUD
HAVE IMPACT ON DAYTIME TEMPS. SINCE TIMING OF THESE MESO FEATURES IN
THE EXTENDED PDS WL BE DIFFICULT...WL NOT STRAY MUCH FM CURRENT HIGH
TEMPS AND HPC GUID.

&&

.AVIATION...

VFR CONDITIONS EXPECTED UP TO -TSRA DEVELOPMENT...WHICH SHOULD BE
AFTER 00Z.  BIG QUESTION ALL DAY CONTINUES TO BE...HOW EXTENSIVE
WILL THE CONVECTION BE WITH THE CAP IN PLACE.  AT THIS POINT...TSRA
DEVELOPMENT WILL HAVE TO WAIT UNTIL STORMS TO THE NORTH START
DEVELOPING ALONG FRONT AND BEGINS INTERACTING WITH COOL POOL ALOFT.
AT THIS POINT...I FEEL MOST OF THE STORMS WILL BE EAST KHON SO I
LEFT OUT MENTION OF TSRA.  INCLUDED MENTION OF SEVERE IN KFSD TAF
BUT AFTER 02Z.  KSUX SHOULD SEE TSRA AS WELL BUT CHANCES FOR SEVERE
ARE LESS.  OUTSIDE TSRA ACTIVITY CIGS SHOULD BE VFR.

HEITKAMP

&&

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR IAZ020>022-031-032.

MN...NONE.

NE...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR NEZ013-014.

SD...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR SDZ068>071.

&&
Hazardous weather outlook, Jul 17, 10:08 AM CST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1108 AM CDT SAT JUL 17 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1108 AM CDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
THIS EVENING ACROSS PORTIONS OF SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...AND NORTHWEST
IOWA. ANY OF THE STORMS THAT DEVELOP HAVE THE POTENTIAL FOR HAIL
AND STRONG WINDS.  A FEW TORNADOES ARE POSSIBLE WITH INITIAL
STORM DEVELOPMENT IN AREAS OF SOUTHWEST MINNESOTA.  THE MOST
LIKELY AREAS TO EXPERIENCE THESE SEVERE STORMS WILL BE ALONG AND
EAST OF INTERSTATE 29.

TO THE WEST OF THE INTERSTATE...SEVERE THUNDERSTORMS ARE STILL
POSSIBLE BUT WILL NOT BE AS WIDESPREAD DUE TO THE WARM AIR ALOFT.
 THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS.

FLOODING...
THE EXPECTED MOVEMENT OF THE STORMS THAT DEVELOP THIS AFTERNOON
AND EVENING SHOULD MINIMIZE THE FLASH FLOOD THREAT.
HOWEVER...THE BRIEF PERIODS OF HEAVY RAIN ACROSS PORTIONS OF
SOUTHWEST MINNESOTA MAY RESULT IN LOCALIZED URBAN DRAINAGE ISSUES
OR PONDING OF WATER.

EXCESSIVE TEMPERATURES...
HEAT INDICES ARE EXPECTED TO THE 105 TO 110 DEGREE RANGE FOR A
FEW HOURS THIS AFTERNOON IN PORTIONS OF THE MISSOURI RIVER
VALLEY...FROM SPRINGFIELD AND YANKTON SOUTH DAKOTA...TO SIOUX
CITY AND STORM LAKE IOWA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE LATE MONDAY NIGHT...BUT
MORE LIKELY DURING THE OVERNIGHT HOURS OF MONDAY NIGHT.  THE
STORMS ARE NOT EXPECTED TO BE SEVERE BUT A FEW STORMS COULD
PRODUCE WIND GUSTS TO 40 OR 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM FOR AREAS ALONG
AND EAST OF INTERSTATE 29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 17, 8:42 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
942 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND DMG     8 NNE SLAYTON           44.10N 95.69W
07/17/2010                   MURRAY             MN   LAW ENFORCEMENT

            2 TO 3 FOOT DIAMETER TREES DOWN AND TRAPPED 4 PEOPLE AT
            THE RESTAURANT AT LAKE SHETEK. NO INJURIES. WINDS
            ESTIMATED AT 70 MPH.

0926 PM     TSTM WND GST     LISMORE                 43.75N 95.95W
07/17/2010  E70.00 MPH       NOBLES             MN   TRAINED SPOTTER

            60 TO 70 MPH WINDS LASTED 2 TO 3 MINUTES.

&&

TRM
Local storm report, Jul 17, 8:50 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND DMG     8 NNE SLAYTON           44.10N 95.69W
07/17/2010                   MURRAY             MN   LAW ENFORCEMENT

            2 TO 3 FOOT DIAMETER TREES DOWN AND TRAPPED 4 PEOPLE AT A
            RESTAURANT AT LAKE SHETEK. NO INJURIES. WINDS ESTIMATED
            AT 70 MPH. CARS AND CAMPERS DAMAGED.

&&

BT
Local storm report, Jul 17, 8:54 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
954 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             MITCHELL                43.73N 98.03W
07/17/2010  E0.75 INCH       DAVISON            SD   LAW ENFORCEMENT

0648 PM     TSTM WND GST     6 NW BRUCE              44.50N 96.98W
07/17/2010  E60.00 MPH       BROOKINGS          SD   TRAINED SPOTTER

            5 INCH DIAMETER BRANCH TORN OFF A TREE

0743 PM     HAIL             BROOKINGS               44.31N 96.79W
07/17/2010  E0.75 INCH       BROOKINGS          SD   TRAINED SPOTTER

            HEAVY RAIN ACCOMPANIED THE HAIL.

0751 PM     HAIL             VOLGA                   44.32N 96.92W
07/17/2010  E0.75 INCH       BROOKINGS          SD   TRAINED SPOTTER

0751 PM     HAIL             WSW VOLGA               44.32N 96.93W
07/17/2010  E2.00 INCH       BROOKINGS          SD   TRAINED SPOTTER

            MOSTLY PENNY SIZED WITH A FEW UP TO 2 INCHES IN DIAMETER

0751 PM     HAIL             BROOKINGS               44.31N 96.79W
07/17/2010  E0.88 INCH       BROOKINGS          SD   TRAINED SPOTTER

0755 PM     TSTM WND GST     BROOKINGS               44.31N 96.79W
07/17/2010  E60.00 MPH       BROOKINGS          SD   TRAINED SPOTTER

            5 INCH BRANCH DOWN

0810 PM     FLASH FLOOD      BROOKINGS               44.31N 96.79W
07/17/2010                   BROOKINGS          SD   TRAINED SPOTTER

            UP TO A FOOT OF STANDING WATER IN SOUTH BROOKINGS

0820 PM     HAIL             BROOKINGS               44.31N 96.79W
07/17/2010  E0.88 INCH       BROOKINGS          SD   TRAINED SPOTTER

            HAIL WAS FLAT, BUT THE WIDEST PART WAS AS BIG AS A
            NICKEL. HEAVY RAIN ACCOMPANIED THE HAIL.

0830 PM     FLASH FLOOD      BROOKINGS               44.31N 96.79W
07/17/2010                   BROOKINGS          SD   TRAINED SPOTTER

            1.48 INCH OF RAIN FELL BETWEEN 730 PM AND 830 PM IN
            BROOKINGS, CAUSING STREETS TO BE UNDER WATER. SOME PEA TO
            0.25 INCH HAIL ACCOMPANIED THE RAIN.

0905 PM     TSTM WND GST     1 WNW CURRIE            44.08N 95.68W
07/17/2010  E60.00 MPH       MURRAY             MN   TRAINED SPOTTER

            HEAVY RAIN AND WINDS ESTIMATED AT 60 MPH.

0907 PM     TSTM WND DMG     8 NNE SLAYTON           44.10N 95.69W
07/17/2010                   MURRAY             MN   LAW ENFORCEMENT

            2 TO 3 FOOT DIAMETER TREES DOWN AND TRAPPED 4 PEOPLE AT A
            RESTAURANT AT LAKE SHETEK. NO INJURIES. WINDS ESTIMATED
            AT 70 MPH. CARS AND CAMPERS DAMAGED.

0926 PM     TSTM WND GST     LISMORE                 43.75N 95.95W
07/17/2010  E70.00 MPH       NOBLES             MN   TRAINED SPOTTER

            60 TO 70 MPH WINDS LASTED 2 TO 3 MINUTES.

&&

TRM
Local storm report, Jul 17, 9:06 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1006 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             NUNDA                   44.16N 97.02W
07/17/2010  E0.75 INCH       LAKE               SD   TRAINED SPOTTER

&&

LAFLIN
Local storm report, Jul 17, 9:07 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1007 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND DMG     7 S OKABENA             43.64N 95.32W
07/17/2010                   JACKSON            MN   TRAINED SPOTTER

            70 MPH WINDS AND TREES DOWN.

&&

BT
Local storm report, Jul 17, 9:19 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1019 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     4 NE LAKE PARK          43.49N 95.27W
07/17/2010  E60 MPH          DICKINSON          IA   EMERGENCY MNGR

&&

TRM

The radar

The Sioux Falls radar (KFSD), 118 km away, was scanning. The volume nearest the first event began at 03:20 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Dickinson

When
July 17, 9:20 PM CST
Where
Dickinson County, 2.86 mi ENE of Lake Park
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.490, -95.270

Thunderstorm winds caused tree damage, including numerous branches blown down.

Thunderstorm Wind, Dickinson

When
July 17, 9:20 PM CST to 9:24 PM CST
Where
Dickinson County, 1.38 mi S of Lake Park to 2.86 mi WNW of Montgomery
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
43.450, -95.320

Thunderstorm winds caused widespread tree and power line damage, including numerous large trees blown down, and a half mile of large transmission lines blown down. Several vehicles and a few buildings were damaged by falling trees and tree debris, and some roads were blocked. The winds were accompanied by small hail.

Thunderstorm Wind, Dickinson

When
July 17, 9:20 PM CST to 9:40 PM CST
Where
Dickinson County, 2 mi W of Montgomery to Milford
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Crop damage
$400,000
Reported by
Newspaper
Coordinates
43.430, -95.240

Thunderstorm winds caused significant damage to crops, especially corn, according to the county farm Service Agency director. The winds also destroyed or damaged several small farm buildings and shelters.

Thunderstorm Wind, Dickinson

When
July 17, 9:24 PM CST
Where
Dickinson County, 0.85 mi NW of Montgomery
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
43.440, -95.210

Thunderstorm winds caused widespread tree damage, including numerous trees blown down. Several buildings and vehicles were damaged by falling trees and tree debris, including one house which had its roof split open. The winds also destroyed a Morton Building. The winds caused an unknown amount of damage to crops in the area, especially corn.

Thunderstorm Wind, Dickinson

When
July 17, 9:24 PM CST
Where
Dickinson County, 2.86 mi ENE of Lake Park
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.490, -95.270

Thunderstorm winds caused tree damage.

Lightning, Dickinson

When
July 17, 9:24 PM CST
Where
Dickinson County, 1 mi E of Milford
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.330, -95.130

Lightning struck a house and caused a small fire.

Thunderstorm Wind, Dickinson

When
July 17, 9:25 PM CST to 9:28 PM CST
Where
Dickinson County, 1.66 mi WSW of Montgomery
Measured
84 kt (97 mph) measured gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
43.420, -95.230

Thunderstorm winds caused widespread tree and power line damage, and caused a power outage. The winds damaged several buildings, including shingles blown off several homes and businesses. Several sheds and shelters were destroyed, and debris was scattered over a large area. Several grain bins were destroyed at a farm.

Thunderstorm Wind, Dickinson

When
July 17, 9:35 PM CST
Where
Dickinson County, 0.85 mi NW of Okoboji
Measured
64 kt (74 mph) measured gust
Property damage
$50,000
Reported by
AWOS
Coordinates
43.390, -95.140

Thunderstorm winds caused widespread tree and power line damage. Several large trees were blown down, blocking some roads, and downed power lines resulted in power outages. A few buildings and vehicles were damaged by falling trees or tree debris.

Thunderstorm Wind, Dickinson

When
July 17, 9:40 PM CST
Where
Dickinson County, 0.69 mi S of Arnolds Park
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
43.360, -95.130

Thunderstorm winds caused widespread tree and power line damage, with resulting power outages. The tree damage included several large trees blown down. Power poles and light poles were also blown down. Some vehicles and homes sustained damage from falling trees and tree debris. Several rides were damaged at Arnolds Park Amusement Park. Docks, boat hoists, and several boats were damaged along the shore of Lake Okoboji.

Thunderstorm Wind, Dickinson

When
July 17, 9:40 PM CST
Where
Dickinson County, 0.5 mi W of Triboji Beach to Spirit Lake
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
43.430, -95.190

Thunderstorm winds caused widespread tree, power pole, and power line damage, with resulting power outages. Some roads were blocked by fallen trees, and a few vehicles sustained minor damage from tree debris.

Thunderstorm Wind, Dickinson

When
July 17, 9:40 PM CST
Where
Dickinson County, 1 mi E of West Okoboji
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
43.350, -95.150

Thunderstorm winds damaged several boats and docks at Terrace Park Beach. The winds also blew down trees and power lines, resulting in power outages.

Thunderstorm Wind, Dickinson

When
July 17, 9:48 PM CST
Where
Dickinson County, Fuller Fld Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
43.330, -95.150

Thunderstorm winds caused widespread tree damage, with several large trees blown down, and many streets block or littered by tree debris. The winds also blew down power lines, resulting in a power outage. Several boats and boat hoists were heavily damaged.

Thunderstorm Wind, Clay

When
July 17, 9:50 PM CST
Where
Clay County, 1.22 mi SE of Fostoria
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
43.240, -95.150

Thunderstorm winds caused widespread tree and power line damage. Shingles were blown off roofs, and several roofs and vehicles were damaged by tree debris.

Thunderstorm Wind, Dickinson

When
July 17, 10:00 PM CST
Where
Dickinson County, 0.85 mi NE of Terril
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.310, -94.970

Thunderstorm winds caused widespread tree damage, including several large trees blown down.

Thunderstorm Wind, Dickinson

When
July 17, 10:00 PM CST
Where
Dickinson County, 0.69 mi S of Lake Park
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.460, -95.320

Thunderstorm wind gusts to 60 mph were accompanied by half inch diameter hail.

Flash Flood, Dickinson

When
July 17, 10:05 PM CST to July 18, 12:30 AM CST
Where
Dickinson County, 1.66 mi WNW of Spirit Lake to 1.22 mi N of Okoboji
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.440, -95.130

Heavy rain caused flash flooding of numerous streets.

Thunderstorm Wind, Clay

When
July 17, 10:20 PM CST
Where
Clay County, 4.26 mi ENE of Dickens
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.150, -94.950

Thunderstorm winds caused an unknown amount of tree damage.

Thunderstorm Wind, Clay

When
July 17, 10:40 PM CST
Where
Clay County, 0.5 mi E of Spencer
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
43.150, -95.140

Thunderstorm winds caused tree damage, including a large tree that fell on and damaged a house.

Thunderstorm Wind, Clay

When
July 17, 11:45 PM CST
Where
Clay County, 1.71 mi SE of Maclay
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
42.950, -95.050

Thunderstorm winds destroyed a barn, and spread the debris across several fields.

Thunderstorm Wind, Buena Vista

When
July 17, 11:50 PM CST
Where
Buena Vista County, 0.86 mi NW of Marathon
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.860, -94.980

Thunderstorm winds caused tree damage, including several trees blown down. The winds were accompanied by heavy rain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250630, 250632, 250930, 250635, 250637, 250638, 250642, 250645, 250917, 250918, 250919, 250920, 250921, 250922, 250924, 250925, 250927, 250928, 250932, 250933.